Tornadoes · United States · Nebraska · 2023

Unrated tornado, Lorenzo, Nebraska, June 21, 2023

This Unrated tornado ran 0.6 miles across Cheyenne County on June 21, 2023, touching down at 1:33 PM MDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
June 21, 2023
Touchdown
1:33 PM MDT (19:33 UTC)
Path length
0.6 miles (0.9 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Cheyenne County
Touchdown point
41.058, -103.023
Lift-off point
41.058, -103.023
Record number
2306211333-01

What the Weather Service recorded

An intense supercell thunderstorm initially developed near Sidney in Cheyenne County early in the afternoon on 6/21, producing up to baseball sized hail in and around Sidney, as well as a brief tornado near the community of Lorenzo between 1:00 PM and 2:00 PM MDT. This initial activity generally drifted to the west-southwest, and eventually to the northwest due to weak steering winds aloft. Numerous additional thunderstorms developed through the afternoon and evening, with multiple clusters of strong to marginally severe storms with occasional reports of up to quarter sized hail and 60 MPH wind gusts across the western Nebraska Panhandle.

A local Emergency Manager observed a brief tornado near the intersection of CR 107 and Road 10 near the town of Lorenzo.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the tornado touched down at Jun 21, 1:27 PM MDT, 6 minutes earlier.

Area forecast discussion, Jun 21, 1:27 PM MDT, 6 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
127 PM MDT Wed Jun 21 2023

.UPDATE...
Issued at 1254 PM MDT Wed Jun 21 2023

An all-hazards severe weather event, including large destructive
hail, damaging winds, and a few tornadoes, remains possible
this afternoon throughout much of southeast Wyoming and western
Nebraska.

As of 19z, several mesoscale features are becoming apparent as we
begin to zero-in on heightened risk areas in today's event.
Abundant moist upslope flow is apparent in surface obs over nearly
all of western Nebraska and southeast Wyoming, with a 61 degree
dew point recently observed at KCYS. At the surface, a pseudo-
dryline boundary is continuing its retreat westward into the
Laramie Basin, with a 50 degree dewpoint and southeasterly winds
observed last hour at KLAR. This boundary, while no longer evident
on radar, is still discernible on satellite as it retreats
underneath a developing cumulus field west over the Snowy Range
foothills and eastern Shirley Mountains. Convective initiation
appears imminent within the next hour in these locations, per
agitation on latest GOES Day-Cloud-Phase satellite imagery and the
uncapped atmosphere depicted on latest RAP surface analysis. One
or two dominant cells may emerge along this boundary, which is
supported by a highly consistent run-to-run signal in CAM
guidance. 40-50+ knots of bulk shear, curved hodographs with
sufficient mid-level flow, and southeasterly inflow will support
supercellular storm modes. Therefore, a heightened threat of
large to extremely large hail, and a tornado risk, is possible
over Albany, Platte, and northern Laramie counties over the next
few hours.

Farther east, abundant upslope stratus cloud cover is locked-in
over the I-25 corridor north of Cheyenne. The result has been a
stable airmass throughout eastern Platte county, Goshen, Converse
and Niobrara counties in Wyoming and points eastward in northwest
Nebraska. If current trends continue, the severe weather threat
may be greatly delayed in these areas until this cloud cover can
erode. Any dominant supercells that emerge from the Laramie Basin
will likely continue through the Laramie Range, but may ultimately
weaken as they approach the I-25 corridor in this scenario. If
stratus can erode and surface heating can commence, supercells
with a large hail and tornado threat may be able to continue east
of the I-25 corridor. Will continue monitoring trends this
afternoon in this area.

Finally, in far southwest Nebraska, capping has eroded and
severe thunderstorms have commenced. 2" hail has already been
reported with a transient, southwest-drifting supercell over KSNY.
Flow aloft is not as fast in this area, with only 25-40 knots of
bulk shear as a result as opposed to 40-55 knots farther north and
west of the Laramie Range. Therefore, a more chaotic storm mode
is expected for now over southwest Nebraska and possibly even
eastern Laramie County Wyoming as storms drift west-south-westward.
With such abundant surface moisture in place (Tds AOA 65 degrees)
and small but still curved low-level hodographs in place per CAM
guidance, any dominant cells that can maintain some discrete
nature will still pose a large hail threat as well as a brief
tornado threat. The tornado threat in southwest Nebraska/SE WY
will be locally enhanced near any cells that interact with
surface boundaries/outflows that have developed over the course
of the afternoon.

&&

.SHORT TERM...(Today and tonight)
Issued at 320 AM MDT Wed Jun 21 2023

Main forecast concern today surrounds the potential for severe
thunderstorms for southeast WY and western NE with multiple
hazards in play including large hail, damaging winds, heavy
rainfall leading to potential flash flooding, and tornadoes
possible.

Currently, latest satellite and radar imagery shows a cold front
positioned north of KCYS that has begun to stall out as low
stratus and fog has developed along the I-80 corridor out to
Sidney. KCYS dropped to 1/4 mile earlier, but seems to be bouncing
back up to 2 miles with similar observations at KSNY and KIBM.
Expecting patchy fog to continue early this morning across
southeast WY through the southern NE Panhandle. Southwest flow
aloft continues with the upper level low to the northwest with
passing shortwave disturbances in the flow across the Rockies
today that will lead to lee cyclogenesis and continued near
surface moisture advection with southeasterly flow bringing mid-60
dew points to western NE and possibly cross in the WY border. An
inverted trough extending northward from CO will lead to a
convergence boundary setting up across the NE Panhandle later
today that will be one focal point for CI in addition to the
Laramie Range. The overnight SPC Outlook update did introduce a
5% tornado probability area east of Cheyenne extending up to
southern Goshen Co and into portions of the southern NE Panhandle.

Steep mid-level lapse rates exceeding 8 C/km ahead of the
shortwave over top of the moist boundary layer will lead to
1500-2000 J/kg MLCAPE developing along the higher terrain by mid-
afternoon. Low level moisture boundary looks to be strongest along
the Laramie Range from Chugwater up through Douglas so could see
a few storms develop here moving east-northeast with 45-50 kt of
0-6 km shear leading to potential severe storms. CAPE profiles
will be largest along the North Platte River valley from Wheatland
through Torrington and Scottsbluff, especially with a lot of
positive area in the hail growth zone (-10C to -30C) leading to
the potential for large hail through the early evening. Surface
easterlies with the Chugwater cyclone will enhance low level SRH,
but looks to be best in the early evening as 700mb flow increases
leading to 0-1 km SRH values climbing above 200 m2/s2. This will
lead to potential tornado development, especially with more
discrete cells whose inflow is not contaminated by colder surface
air from nearby storms.

Now shifting back east, the other area for potential CI will be
near the stalled front/convergence boundary over the NE Panhandle.
CAMs have been hinting at surface northwesterlies across the
northern Panhandle with surface southeasterlies farther south that
could lead to further moisture pooling near the North Platte River
valley. This will lead to near 3500 J/kg of MLCAPE developing with
shear profiles (mainly due to good directional change) well
capable of supercellular structures. While hi-res guidance is not
all in agreement on successful CI before 23z in this area, any
discrete cells that develop in this environment will be capable of
significant large hail with around baseball size possible.
Additionally, hodograph curvature with 0-1 km SRH values
approaching 100 m2/s2 and increased surface vorticity in the
presence of the stalled front could lead to tornado development
late this afternoon. Another hazard to consider will be heavy
rainfall and flash flooding as 1-hr FF guidance for these areas in
1-1.5 inches and Bunkers right-mover motion looks to only be 10
kt over the NE Panhandle.

Ultimately, initially discrete cells will become more widespread
leading to cold pool organization and MCS development in the early
evening through midnight. CAMs are very mixed on the exact locations
of convection today, but all solutions seem to end with a line of
storms propagating eastward through late tonight. While severe
hail will still be possible, this will most likely cut off the
potential for large hail and mostly transition to a damaging wind
threat along with heavy rainfall with possible flash flooding.

tl;dr
Severe thunderstorms likely this afternoon and evening across the
area. Be weather aware this afternoon and have multiple ways to
receive warnings!

.LONG TERM...(Thursday through Tuesday)
Issued at 320 AM MDT Wed Jun 21 2023

Forecast still on track. Severe storms are the primary concern for
Thursday and Friday. Followed by a possible high wind event Friday
night into Saturday.

Lingering showers and storms look like a good bet Thursday morning
as upper trough slowly moves east into central Nebraska. Shortwave
ridge moves through fairly quickly Thursday morning with the ridge
axis located along the Kansas/Colorado state line...north into the
Panhandle into western South Dakota by 18Z Thursday. Surface
frontal boundary looks to lay along a line from Denver to Laramie
to Rawlins Thursday afternoon. Begin to see some upper level
energy from the southwest. GFS soundings continue to show a
capping inversion around 640mbs for areas east of the front. Still
forecasting MUCAPE around 2000 J/KG with 0-6km shear around 35kts.
SPC has a Slight Risk area for severe thunderstorms for
Laramie...Albany and southern Platte and Goshen Counties with a
Marginal Risk area out into the Panhandle for Thursday. Will need
to see if overnight stratus breaks up in time for convection
initiation. Could be seeing stratus all day that would limit
convection significantly.

A day 3 Slight Risk for the Panhandle into
Platte/Goshen/Converse/Niobrara Counties for Friday. Friday looks
to be the more significant day for severe thunderstorms as MUCAPE
back up into the 3000J/KG range with 0-6km shear up near 50kts for
Sidney. Mid level capping inversion is wiped out after 18Z
Friday...as upper level low moves through the area.

Strong winds still being advertised on the GFS for Friday night
into Saturday. Closed low pressure system tracks across Montana
Friday night into Saturday. GFS 700mb winds up to 55kts over the
south Laramie Range. Don't see too many high wind events this time
of year...but we could certainly see one during this timeframe.
Winds begin to ease after 15Z Saturday. Associated cold front
with the northern low passage moves into the CWA Saturday
afternoon and through the CWA into Colorado Saturday evening.

Wet pattern continues for Sunday into next week as we see
disturbances moving through the flow on a daily basis.

&&

.AVIATION...(For the 18Z TAFS through late Thursday morning)
Issued at 1140 AM MDT Wed Jun 21 2023

Active weather expected over the next 24 hours with an increasing
risk for severe thunderstorms are the region, mainly impacting the
western Nebraska terminals and KCYS late this afternoon through late
this evening. Once this activity dissipates or pushes east into
central Nebraska tonight, low clouds and fog are expected to
redevelop between 08z and 12z Thursday morning.

HAZARDS/WEATHER TRENDS: Generally quiet between 18z and 20z before
thunderstorms form along or near the Laramie Range and Interstate 25
corridor (impacting KLAR and KCYS). After 20z, storms are expected
to develop and push northeast initially towards the southeast
Wyoming plains and then into western Nebraska between 23z through
03z. IFR to LIFR conditions are expected in these thunderstorms
along with strong winds, hail, and very heavy rainfall. After 08z
tonight, another round of low clouds and fog expected for all
terminals other than KRWL.

&&

.FIRE WEATHER...
Issued at 320 AM MDT Wed Jun 21 2023

Widespread showers and thunderstorms expected today along and
east of the Laramie Range. Wetting rainfall will be likely,
especially across the NE Panhandle through tonight. Showers and
thunderstorms likely again Thursday and Friday, but drier air will
work its way into south-central WY Friday and through the
weekend. Additionally, gusty winds will lead to elevated fire
weather conditions across much of Carbon County through at least
Sunday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...MAC
SHORT TERM...MB
LONG TERM...GCC
AVIATION...TJT
FIRE WEATHER...MB
Hazardous weather outlook, Jun 21, 1:19 PM MDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
119 PM MDT Wed Jun 21 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-115>119-
221930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
119 PM MDT Wed Jun 21 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Tornado Watch is in effect this afternoon until 800 PM late this
evening. Thunderstorms will develop and slowly move eastward
across the area. Thunderstorms may contain very large hail greater
than 2 inches in diameter, gusty winds, very heavy rainfall, and a
few tornadoes.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Daily chances for afternoon and evening showers and thunderstorms
will continue through Friday. Severe thunderstorms will be
possible.

.Spotter information statement...

Please contact NWS Cheyenne with any storm reports.

WYZ104-109>114-221930-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
119 PM MDT Wed Jun 21 2023

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated to widely scattered thunderstorms are expected this
afternoon. A few thunderstorms may become strong and contain small
hail and gusty winds.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 21, 1:22 PM MDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
122 PM MDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     Hail             2 E Sidney              41.13N 102.93W
06/21/2023  M2.00 inch       Cheyenne           NE   Public

            Public reported 2 inch hail just east of
            Sidney, NE per twitter picture with ruler.

&&
Local storm report, Jun 21, 1:27 PM MDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
127 PM MDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     Tstm Wnd Gst     Sidney                  41.13N 102.97W
06/21/2023  M59 MPH          Cheyenne           NE   ASOS

            59 mph wind gusts measured at Sidney ASOS
            Airport.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

N. Platte/Lee Bi, NE (KLBF), 12:00Z

7.6 hours before the tornado, 203 km from the path. June 21, 2023.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1238 joules per kilogram, CIN -71, lifted condensation level 834 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-06-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 196 square meters per square second, 0 to 6 km bulk shear 28 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1238 J/kg
Mixed-layer CIN
-71 J/kg
Surface CAPE
701 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
28 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.6
Supercell composite
8.0
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

N. Platte/Lee Bi, NE (KLBF), 00:00Z

4.4 hours after it, 203 km from the path. June 22, 2023.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 433 joules per kilogram, CIN -208, lifted condensation level 1196 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-06-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 58 square meters per square second, 0 to 6 km bulk shear 16 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
433 J/kg
Mixed-layer CIN
-208 J/kg
Surface CAPE
1829 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
16 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

The surface observations

Sidney (SNY), 6 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Cheyenne radar (KCYS), 150 km away, was scanning. The volume nearest the touchdown began at 19:33 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2023 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of June 21, 2023

44 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 211:44 PM MDTUnratedLogan, CO0.525
June 213:05 PM MDTUnratedWashington, CO0.725
June 213:35 PM MDTUnratedLogan, CO1.425
June 214:10 PM MDTUnratedWashington, CO0.325
June 214:18 PM MDTUnratedWashington, CO0.525
June 214:25 PM MDTUnratedWashington, CO0.750
June 214:28 PM MDTEF2Washington, CO1.9400$15,000
June 214:28 PM MDTUnratedWashington, CO0.250
June 214:29 PM MDTUnratedWashington, CO0.225
June 214:31 PM MDTUnratedWashington, CO1.650
June 214:36 PM MDTUnratedWashington, CO0.650
June 214:37 PM MDTUnratedWashington, CO1.0200
June 214:39 PM MDTUnratedWashington, CO0.525
June 214:40 PM MDTUnratedWashington, CO0.625
June 214:42 PM MDTUnratedWashington, CO0.325
June 214:43 PM MDTUnratedWashington, CO0.325
June 214:43 PM MDTEF1Washington, CO0.9200
June 214:45 PM MDTUnratedWashington, CO0.825
June 214:45 PM MDTUnratedWashington, CO0.450
June 214:46 PM MDTUnratedWashington, CO0.925
June 214:47 PM MDTUnratedWashington, CO0.450
June 214:48 PM MDTUnratedWashington, CO0.5100
June 214:49 PM MDTUnratedWashington, CO0.625
June 214:50 PM MDTUnratedWashington, CO0.825
June 214:51 PM MDTUnratedWashington, CO1.325
June 214:52 PM MDTUnratedWashington, CO1.9200
June 214:53 PM MDTUnratedWashington, CO0.625
June 214:57 PM MDTUnratedWashington, CO4.350
June 215:15 PM MDTUnratedWashington, CO0.850
June 216:18 PM CDTUnratedArmstrong, TX0.9100
June 215:20 PM MDTEF2Washington, CO4.5400
June 215:30 PM MDTEF1Washington, CO0.114
June 215:39 PM MDTUnratedWashington, CO3.725
June 216:14 PM MDTUnratedWashington, CO0.850
June 216:16 PM MDTEF2Washington, CO4.9800
June 216:35 PM MDTUnratedWashington, CO0.550
June 216:45 PM MDTUnratedWashington, CO1.025
June 217:50 PM CDTUnratedMotley, TX0.230
June 217:51 PM CDTEF3Matador tornado, TX9.1600415
June 217:19 PM MDTEF0Perkins, SD1.850
June 218:36 PM CDTUnratedDickens, TX0.130
June 218:37 PM CDTUnratedMotley, TX2.8100
June 217:44 PM MDTUnratedGoshen, WY1.050
June 219:18 PM CDTUnratedDickens, TX0.350

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.